Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

The plastic indentation of a layer by a flat punch


Author: R. T. Shield
Journal: Quart. Appl. Math. 13 (1955), 27-46
MSC: Primary 73.2X
DOI: https://doi.org/10.1090/qam/67719
MathSciNet review: 67719
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Upper and lower bounds for the average pressure in the indentation by a flat, smooth punch of the plane surface of a layer of elastic-perfectly plastic material resting on a rough, rigid base are obtained by the application of the limit-design theorems. The material of the layer is assumed to obey Tresca's yield criterion of constant maximum shearing stress during plastic deformation. The square punch problem is considered in detail for layers whose thickness is greater than one-fourteenth of the width of the punch. For thinner layers, reasonably close upper and lower bounds for the average pressure over the square punch are obtained as functions of the relative thickness of the layer. The circular punch is considered briefly, and the bounds obtained determine the indentation force with sufficient accuracy for layers which are not too thick compared with the width of the punch.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73.2X

Retrieve articles in all journals with MSC: 73.2X


Additional Information

DOI: https://doi.org/10.1090/qam/67719
Article copyright: © Copyright 1955 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website